Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Existence and uniqueness for anisotropic and crystalline mean curvature flows
HTML articles powered by AMS MathViewer

by Antonin Chambolle, Massimiliano Morini, Matteo Novaga and Marcello Ponsiglione HTML | PDF
J. Amer. Math. Soc. 32 (2019), 779-824 Request permission


An existence and uniqueness result, up to fattening, for crystalline mean curvature flows with forcing and arbitrary (convex) mobilities, is proven. This is achieved by introducing a new notion of solution to the corresponding level set formulation. Such solutions satisfy a comparison principle and stability properties with respect to the approximation by suitably regularized problems. The results are valid in any dimension and for arbitrary, possibly unbounded, initial closed sets. The approach accounts for the possible presence of a time-dependent bounded forcing term, with spatial Lipschitz continuity. As a result of our analysis, we deduce the convergence of a minimizing movement scheme proposed by Almgren, Taylor, and Wang (1993) to a unique (up to fattening) “flat flow” in the case of general, including crystalline, anisotropies, solving a long-standing open question.
Similar Articles
Additional Information
  • Antonin Chambolle
  • Affiliation: Centre de Mathématiques Appliquées, École Polytechnique, 91128 Palaiseau Cedex, France
  • MR Author ID: 320037
  • ORCID: 0000-0002-9465-4659
  • Email:
  • Massimiliano Morini
  • Affiliation: Dipartimento di Scienze, Matematiche, Fisiche e Informatiche, Università di Parma, Parco Area delle Scienze, 7/A, Parma, Italy
  • MR Author ID: 661260
  • Email:
  • Matteo Novaga
  • Affiliation: Dipartimento di Matematica, Università di Pisa, Largo Bruno Pontecorvo 5, 56127 Pisa, Italy
  • MR Author ID: 623522
  • Email:
  • Marcello Ponsiglione
  • Affiliation: Dipartimento di Matematica, Università di Roma La Sapienza, Piazzale Aldo Moro 5, 00185 Rome, Italy
  • MR Author ID: 685324
  • Email:
  • Received by editor(s): September 15, 2017
  • Received by editor(s) in revised form: October 10, 2018, and January 11, 2019
  • Published electronically: April 11, 2019
  • Additional Notes: The first author was partially supported by the ANR, programs ANR-12-BS01-0014-01 “GEOMETRYA” and ANR-12-BS01-0008-01 “HJnet”.
    The third author was partially supported by an invited professorship of the Ecole Polytechnique, Palaiseau.
    The second and fourth authors were partially supported by the GNAMPA grant 2016 “Variational methods for nonlocal geometric flows”.
  • © Copyright 2019 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 32 (2019), 779-824
  • MSC (2010): Primary 53C44, 49M25, 35D30, 35K93
  • DOI:
  • MathSciNet review: 3981988